University of Utah School of Medicine Salt Lake City, UT, United States
Gregory Toy, MD, Jay DuBroff, MD, Joshua LaBrin, MD University of Utah School of Medicine, Salt Lake City, UT
Introduction: Reactive arthritis (ReA) is often preceded by an enteric or urogenital infection. While infections like Salmonella, Shigella, and Campylobacter are common culprits, C. difficile is a relatively rare cause only seen in isolated case reports. Here we present a case of C. difficile associated reactive arthritis (ReA-CDI).
Case Description/Methods: A 51-year-old male with a history of irritable bowel syndrome presented with three weeks of non-bloody diarrhea and five days of worsening arthritis starting in his right wrist but subsequently affecting his fingers, wrists, elbows, ankles, and knees bilaterally. The patient denied any recent travel or antibiotic use. On exam, the most affected joints were the right metacarpophalangeal joints and the right knee. C-Reactive protein was elevated to 15.8 on admission. Campylobacter jejuni, Shiga like toxin, and Chlamydia trachomatous were negative while C. difficile toxin and antigen were positive. Antinuclear antibody was negative and rheumatoid factor was only mildly elevated. The patient was started on oral vancomycin and IV ketorolac. At time of discharge, his diarrhea and arthritis were improving and was switched to oral naproxen. Five days later, the arthritis worsened so he was prescribed a short prednisone taper. At follow up two months after admission, no residual symptoms of arthritis or diarrhea were present.
Discussion: The most common GI infections that cause ReA are Yersinia, Salmonella, Shigella, and Campylobacter. However, there have been around 50 cases of ReA-CDI described in the literature from 1976 to 2015. It has also been hypothesized that C. difficile infections are generally overlooked as about 20% of cases only have mild diarrhea. In the most common GI infections associated with ReA, patients are often treated with supportive care. Antibiotics are reserved for severe cases or immunocompromised hosts. However, all C. difficile infections should be treated with antibiotics. Our case underscores the need for C. difficile screening in all patients presenting with undifferentiated arthritis and diarrhea. Treatment of the arthritis is otherwise the same as in other ReA infections. Non-steroidal anti-inflammatory drugs (NSAIDs) are used first line with escalation to oral steroids and later methotrexate or sulfasalazine in extremely refractory cases. Immunosuppressive agents for ReA-CDI do not need to be withheld during active treatment of C. difficile as our case demonstrates.
Disclosures: Gregory Toy indicated no relevant financial relationships. Jay DuBroff indicated no relevant financial relationships. Joshua LaBrin indicated no relevant financial relationships.
Gregory Toy, MD, Jay DuBroff, MD, Joshua LaBrin, MD. P1283 - Diagnosis and Management of Reactive Arthritis Associated With Clostridium difficile Infection, ACG 2021 Annual Scientific Meeting Abstracts. Las Vegas, Nevada: American College of Gastroenterology.